Pennsylvania, 2004

Flash Flood in Pennsylvania, July 12, 2004

July 12, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused flash flooding in Perry County the evening of July 12th 2004. Minor flooding which began around 1600 LST transitioned into significant flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused flash flooding in Perry County the evening of July 12th 2004. Minor flooding which began around 1600 LST transitioned into significant flooding. Mudslides closed portions of route 274 and 74 near Blain. Route 17 was also closed due to flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 2:05 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 12, 2:05 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT MON JUL 12 2004

.AVIATION...

WIDESPREAD MVFR AND IFR LIKELY INTO TUESDAY AM...GIVEN FOG AND
HAZE...LOW CLDS...AND LOWER CONDITIONS IN STORMS. WIND FIELDS NOT
REAL STRONG.

EVEN BY TUESDAY AFTERNOON...SOME AREAS OF HZ POSSIBLE...ESPECIALLY
IN SHOWERS TO THE EAST.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

CLUSTERS OF HEAVY SHOWERS AND STORMS FROM NW PA TO SE PA. ENTIRE
AREA SHOULD SLOWLY WEAKEN AND SLAG SOUTHWARD...BUT STILL SEVERAL
HOURS OF HEATING LEFT...AND VORT MAX STILL THE NW...THUS KEPT POPS
HIGH INTO THIS EVENING...AND WATCH LOOKS GOOD UNTIL MIDNIGHT.
RADAR A LITTLE WEAK ON RADAR RETURNS AND AMTS...BUT OFTEN THIS
CAN RESULT AT LONGER RANGES...AS CORES NOT REAL HIGH...AND
RAINALL IS TROPICAL IN NATURE.

NOT A BAD DAY TUE...BUT A CHC OF SHOWERS AND STORMS POSSIBLE...
MAINLY E PART OF CWA...BUT KEPT CHC IN ALL AREAS...GIVEN HOW
UNSTABLE THE AIRMASS IS...AND ISC PICTURE.

LOOKS LIKE SHOWERS AND STORMS WILL COME IN FASTER FOR TUESDAY NIGHT
INTO WED. DYNAMICS QUITE STRONG...BUT TIMING MAY HELP SAVE US FROM
LARGE OUTBREAK OF SEVERE. SPC OUTLOOK FURTHER SOUTH AT THE CURRENT
TIME.

SYSTEM TRYS TO CUT OFF...SEE BELOW.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

DID BRING POPS UP ON THU TO FIT ISC...AND THAT SYSTEM STARTS TO CUT
OFF. HEIGHTS SEVERAL DEVIATIONS BELOW NORMAL...SEE MREFS ETC. THIS
SUMMER STARTING
TO LOOK MORE AND MORE LIKE LAST SUMMER.

ANOTHER WEAK FRONT FOR LATER IN THE WEEKEND. TOOK OUT MENTION OF
RAIN FOR SUNDAY NIGHT...BUT DID UP POPS FOR SUNDAY FROM 20 TO 30.

MAYBE A FEW NICE DAYS FOR EARLY NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-025>028-
     034>037-041-042-045-046-049>053-056>059-063>066 UNTIL 12 AM EDT.
&&

AVIATION...DANGELO/MARTIN
SHORT TERM/LONG TERM...MARTIN
Hazardous weather outlook, Jul 12, 3:56 AM EST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON JUL 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130853-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN AREA OF LOW PRESSURE...LOCATED OVER MICHIGAN THIS MORNING...WILL
TRACK EASTWARD THROUGH PENNSYLVANIA LATER TODAY. HEAVY SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...POSSIBLY PRODUCING
RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING IN SOME AREAS.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS THE LOW
PRESSURE SYSTEM PASSES TO OUR EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON
WEDNESDAY...ACCOMPANIED BY A ROUND OF SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL...MAINLY OVER THE LAUREL HIGHLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 12, 4:24 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      3 E BLAIN               40.34N 77.46W
07/12/2004                   PERRY              PA   EMERGENCY MNGR

            MUDSLIDE ON STATE ROUTE 274...3 MILES EAST OF BLAIN

&&

STEINBUGL
Local storm report, Jul 12, 5:28 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FLASH FLOOD      BLAIN                   40.34N 77.51W
07/12/2004                   PERRY              PA   EMERGENCY MNGR

            RT 17 CLOSED DUE TO WATER...RT 233 PONDING ON ROAD...RT
            74 MUDSLIDE CLOSING 1/2 OF ONE LANE

&&

STEINBUGL

The radar

The State College radar (KCCX), 86 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
July 12, 5:28 PM EST to 7:30 PM EST
Where
Perry County, Blain
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413610.